Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Patients feeling of statin-related side effects may actually be ‘nocebo effect’

  • 2 Comments

Patients who know they are on statins are more likely to report muscle pain and weakness than those who are unaware they are taking the drug, according to new research.

Researchers say the findings are consistent with a phenomenon known as the “nocebo” effect, where the expectation of side effects can make patients more likely to report them.

“It’s precisely the expectation of harm that is likely causing the increase in muscle pain”

Peter Sever

The study, published in The Lancet, looked at data on different side effects from a trial of about 10,000 patients from the UK, Ireland and Scandinavia.

In the first phase of the trial, participants were randomly assigned statins or a placebo. Patients were followed for three years after which they were given a choice of taking statins or not.

Most of the original group were followed for a further two years, with two-thirds opting to use a statin.

During the initial “blinded” phase of the trial, the rate of muscle-related symptoms was similar whether patients received a statin or placebo.

However, during the “non-blinded” phase, muscle-related symptoms were 41% more common among people taking statins compared to those who were not.

The results suggested muscle pain and weakness were unlikely to be directly caused by statins but may be down to the nocebo effect, concluded the research team.

“Just as the placebo effect can be very strong, so too can the nocebo effect,” said lead author Professor Peter Sever, from the National Heart and Lung Institute at Imperial College London.

“This is not a case of people making up symptoms or that the symptoms are ‘all in their heads’,” he said. “Patients can experience very real pain as a result of the nocebo effect and the expectation that drugs will cause harm.

“What our study shows is that it’s precisely the expectation of harm that is likely causing the increase in muscle pain and weakness, rather than the drugs themselves causing them,” he added.

Imperial College London

Questions over muscle-related side effects from statins

Peter Sever

Professor Sever said the cholesterol-lowering drugs did have some side effects, including a small increase in the risk of diabetes. But he said that “overall the benefits greatly outweigh the harms”.

“Widespead claims of high rates of statin intolerance still prevent too many people from taking an affordable, safe and potentially life-saving medication,” he noted.

In a linked comment in the journal, Dr Juan Pedro-Botet, from the Hospital del Mar in Barcelona, and Dr Juan Rubiés-Prat, from the Universitat Autonònoma de Barcelona, said clinicians need to make patients aware of the possible side effects of statins “without raising negative expectations”.

“Furthermore, they should encourage patient understanding of the rationale for statin treatment, which could optimise and facilitate shared decision making on statin therapy,” they wrote.

  • 2 Comments

Readers' comments (2)

  • The three bodies that funded this study are pharmaceutical companies. It's not too surprising that the results say that patients probably experience 'nocebo'. Surely its not ethical to have multi-million pound pill-pushers funding this sort of research?

    Unsuitable or offensive? Report this comment

  • Unless someone has suffered side effects of a statin it is hard to
    Comment.
    Having personally take. Them for two weeks my muscles started to breakdown and swelling of limbs by mid morning .Gpthought broken my arm advised to see rheumatologist could not sleep
    Ribs hurt so much.another Gp advised to stop statin as he had seen
    This before every symptom went.
    Have had stroke recovery from aware of effect off cholestral but not
    High to start with have never experienced pain like it and navel to function .

    Unsuitable or offensive? Report this comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.

Related Jobs